Texas, 2020Winter Weather in Texas, April 13 to 14, 2020
April 13 to 14, 2020 · NWS AMA · 1 event in 1 county or zone
A winter weather system produced snow across the Texas Panhandle. Snowfall totals in the 1 to 2 inch range were common across the Panhandle, with totals as high as 3 inches noted in Hereford in the southwest Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter weather system produced snow across the Texas Panhandle. Snowfall totals in the 1 to 2 inch range were common across the Panhandle, with totals as high as 3 inches noted in Hereford in the southwest Panhandle. The snow caused slippery road conditions, which led to a highway fatality in the northwest Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 13, 5:18 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Apr 13, 5:18 PM CST, 4 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
618 PM CDT Mon Apr 13 2020
.AVIATION...
Snow is expected off and on through Tuesday morning at all sites.
Conditions are expected to fall into the LIFR range under the
heavier snow bands. Conditions are expected to slowly improve
during the day on Tuesday from north to south. Winds will remain
around 10 knots or less through this forecast.
&&
.PREV DISCUSSION... /Issued 132 PM CDT Mon Apr 13 2020/
SHORT TERM...
A broad upper level trough is engulfing much of the northern and
central U.S. and Canada. An H5 closed low is currently hanging out
over Manitoba, Canada with a positively tilted axis extending
southwest through parts of Wyoming, Utah, and Nevada. Flow aloft
over the FA is mostly zonal at the moment. Some small
perturbations in the flow have been helping to create some light
snow showers across the central Texas Panhandle from west to east.
This is also where there is a tight moisture gradient at H7 where
models suggest that there could be some slight isentropic lift to
create areas of snow. Not much of the snow has been sticking to
the ground as of yet. Only the top of building and elevated
surfaces.
Models have suggested temperatures reaching the low 40s for much
of the area outside of the northwest FA. This could all depend on
the moisture falling and cloud cover. Many of the models could be
wrong with the Max T today, especially the blends. Some of the
areas in the Oklahoma Panhandle have managed to see a small break
in the clouds to receive some warming from the sun and they are
now in the mid to upper 30s. Most areas the ground is still warm
and the snow is light enough that it is able to melt. If any of
these snow showers can get heavy enough to lay down a layer of
snow on top of the initial layer, the snow may stick around over
night. Looking at 1 to 2 inches with isolated higher amounts for
areas that do accumulate.
Banding of snowfall from west to east across the central Texas
Panhandle will eventually shift northwest to southeast from about
Texas County in Oklahoma to Wheeler County in the Texas
Panhandle. This will happen later as the synoptic set up changes
slightly with the H5 trough axis swinging down into the area
becoming more neutral tilted. There will also be more widespread
PVA that will increase the PoPs across the FA to around 70 to 80.
Expecting another night of low temperatures dropping down into the
low and mid 20s tonight. Snow showers should come to an end by 7
AM Tuesday. Skies will most likely stay cloudy until the late
afternoon into evening Tuesday before starting to gradually clear.
Daytime highs on Tuesday are looking to be in the low to mid 40s
depending on snowfall accumulations. Areas that do end up getting
2 inches or more may find it hard to get out of the mid 30s
tomorrow.
Hoffeditz
LONG TERM...
One more night of below average temperatures with many locations
below freezing for Tuesday night before southwesterly surface
winds return for Wednesday. This will allow temperatures to
rebound to near average in the lower 60s for Wednesday.
West to northwesterly H500 flow will continue through the weekend.
This will keep the majority of the Panhandles dry. It will be a
roller coaster of temperatures this week. Thursday will be above
average and behind a cold front on Friday, temperatures will drop
below average before rebounding above average for the coming
weekend.
Latest 13/12Z model and numerical guidance is hinting at another
mid level disturbance behind the front working southeast. Given
the orientation of the upper level feature as it moves south along
with limited moisture, most areas will still remain dry. Best
chance of seeing some rain/snow mix will be early Friday morning
in the far northeast. Still several days out and will update as we
get closer to the end of the week. Dry conditions will return for
the coming weekend.
Meccariello
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 7 AM CDT Tuesday for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Winter Weather Advisory until 7 AM CDT Tuesday for the following
zones: Beaver...Cimarron...Texas.
&&
15/7Hazardous weather outlook, Apr 13, 12:52 PM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
152 PM CDT Mon Apr 13 2020
OKZ001>003-TXZ001>020-317-141100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
152 PM CDT Mon Apr 13 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
A Winter Weather Advisory for snow is in effect for all of the
Panhandles through 7 AM Tuesday. Accumulating snowfall up to two
inches will be possible across the Texas and Oklahoma Panhandles
through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Snowfall is possible through early Tuesday morning. Light snowfall
accumulations are still possible Tuesday morning before snow
clears out of the Panhandles from west to east.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Winter Weather, Dallam
- When
- April 13, 10:00 PM CST to April 14, 10:00 AM CST
- Where
- Dallam forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Around 1/2 to 1 1/2 of snow fell across Dallam County. Around 530 am on April 14th, a vehicle was northbound on US Highway 87, about 4 miles southeast of Texline, when it went over a patch of ice on a bridge and the driver lost control of the vehicle. The vehicle slid past the bridge, spun around sideways and traveled into and across the center median and into the southbound lanes. The vehicle then slid across the southbound lanes, struck a guardrail and rolled over onto its roof. The driver died at the scene. Two passengers were injured and taken to a local hospital.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
- Tornado and Damaging Winds in Georgia, April 13, 2020EF2 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890717.